Thunderstorm Wind, Daviess
- When
- August 28, 3:40 PM CST
- Where
- Daviess County, 0.87 mi NW of Coffey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.110, -94.010
After a very hot and muggy day in which temperatures soared into the upper 80s to middle 90s, and dew points rose into the 70s across much of Missouri and Kansas, a weak cold front interacted with an upper level disturbance, moving across the northern plains and pushed south into central and southern Missouri. The combination of the frontal boundary and the upper level energy, provided enough…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
After a very hot and muggy day in which temperatures soared into the upper 80s to middle 90s, and dew points rose into the 70s across much of Missouri and Kansas, a weak cold front interacted with an upper level disturbance, moving across the northern plains and pushed south into central and southern Missouri. The combination of the frontal boundary and the upper level energy, provided enough lift to allow several strong to severe thunderstorms to form, during the late afternoon and evening hours of Thursday, August 28th. Large hail and damaging winds were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 305 PM CDT THU AUG 28 2008 .DISCUSSION... SHORT RANGE (TONIGHT THROUGH SATURDAY NIGHT)... SEE PREVIOUS DISCUSSION BELOW FOR MESOSCALE DISCUSSION ABOUT SEVERE POTENTIAL TONIGHT. ONE ADDITIONAL CONCERN WILL BE WITH THE POST FRONTAL DEVELOPMENT OF STORMS...ALREADY OCCURRING IN SOUTHEAST NEBRASKA. THIS CONVECTION IS TIED MORE TO THE 700 MB LAYER...WHICH SHOULD GRADUALLY SLIDE TO THE SOUTH THIS EVENING WITH THE 700 MB SHORT WAVE. THIS MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AS ELEVATED CAPES OF 1500 TO 2000 J/KG EXIST AT THIS POINT IN THE AREA. DUE TO THE POST FRONTAL POTENTIAL...WILL PULL CHANCE POPS A LITTLE FURTHER NORTH FOR THE EVENING HOURS. WILL RAISE POPS TO LIKELY CATEGORIES IN THE SOUTH TO COVER DEVELOPMENT AHEAD OF THE COLD FRONT. EVEN AFTER MIDNIGHT WILL KEEP SLIGHT CHANCE POPS GOING IN SOUTHERN HALF OF THE FORECAST AREA. NAM SHOWING SOME WEAK ISENTROPIC LIFT CONTINUING AFTER MIDNIGHT ON THE 305KT SURFACE UNTIL AFTER 09Z. FOR FRIDAY...WILL KEEP DRY FORECAST GOING...ALTHOUGH NAM SHOWING POTENTIAL OF CONVECTION IN SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...THAT COULD BUILD AS FAR NORTH AS THE EXTREME SOUTHWEST PORTIONS OF THE FORECAST AREA. GFS KEEPS CONVECTION FURTHER TO THE SOUTH...SO WILL NOT CHANGE THE GOING FORECAST...BUT SOMETHING TO BE WATCHED. MUCH DRIER DEWPOINTS THAT ARE SHOWING UP OVER NEBRASKA AT THIS TIME...SHOULD BE ABLE TO PUSH INTO NORTHWEST MISSOURI LATE TONIGHT...BUT BIG QUESTION ON HOW FAR SOUTH AND EAST THIS DRY AIR CAN MAKE IT. WILL FOLLOW THE NAM LEAD ON BRINGING THIS DRIER AIR INTO NORTHWEST MISSOURI LATE THIS EVENING...SPREADING IT FURTHER TO THE EAST OVERNIGHT...BUT DOUBT WE WILL SEE MUCH PUSH TO THE SOUTH OF THE MISSOURI RIVER...AS CORE OF SURFACE HIGH MOVES ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI ON FRIDAY...THEN EAST INTO ILLINOIS BY SATURDAY MORNING. FOR TEMPERATURES...GIVEN READINGS THAT ARE OCCURRING BEHIND THE COLD FRONT TODAY...WILL GO SLIGHTLY ON THE COOL SIDE OF GUIDANCE FOR HIGHS ON FRIDAY. THEN WITH AN EXPECTED COOL START SATURDAY MORNING AND STILL EAST TO SOUTHEAST WINDS...WILL ALSO GO SLIGHTLY BELOW GUIDANCE FOR SATURDAY. PC MEDIUM RANGE (SUN-THU)... CONTINUITY RULES THE FIRST HALF OF THE MEDIUM RANGE PORTION OF THE FORECAST AS SFC RIDGING IS EXPECTED TO CONTINUE TO HAVE A STRONG INFLUENCE ON THE REGION FOR SUNDAY AND MONDAY. HAVE MADE ONLY SUBTLE ADJUSTMENTS TO TEMPERATURES BOTH DAYS...AS H850 TEMPERATURES AROUND 20C WITH COINCIDING MIXING LEVELS SHOULD PRODUCE READINGS IN THE MIDDLE TO UPR 80S IN MOST LOCATIONS. IN THE SECOND HALF OF THE MEDIUM RANGE /TUE-THU/ SOME UNCERTAINTY STILL REMAINS WITH REGARDS TO THE TRACK AND EVOLUTION OF HURRICANE GUSTAV. THE ECMWF...WHILE MAYBE NOT THE PERFECT SOLUTION...STILL HAS A BETTER GRIP ON GUSTAV AND THE POSSIBLE EFFECTS ON THE LONG WAVE PATTERN OVER THE CONUS. FEEL THAT NEXT UPR TROUGH CROSSING THE ROCKIES MON NIGHT/TUESDAY WILL SLOW SOMEWHAT...PUSHING A SFC COLD FRONT TOWARDS THE CWA TUESDAY NIGHT. THEN THE REAL QUESTIONS BEGIN WITH HOW GUSTAV WILL TRACK ONCE IT ARRIVES ONTO THE MAINLAND. THE ECMWF IS DRIVING THIS SYSTEM TOO FAR WEST...WHILE THE GFS APPEARS TO SHEAR OUT THE DISTURBANCE WHICH IS A SOLUTION THAT IS COMPLETELY DISREGARDED AT THIS POINT. REGARDLESS...HIGHEST CHANCE FOR PRECIP APPEARS TO ARRIVE IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME...THUS HAVE INCREASED POPS IN THIS TIME PERIOD. DEPENDING ON THE TRACK OF THE TROPICAL SYSTEM...THIS FRONT MAY STALL OUT NEAR THE CWA FOR THE END OF THE WEEK PROVIDING COOLER TEMPERATURES AND INCREASED PRECIP CHANCES...ESPECIALLY OVER THE EASTERN HALF OF THE CWA. DUX && .PREV DISCUSSION... /1152 AM CDT THU AUG 28 2008/ SHORTWAVE IN ERN IA CONTINUED TO PROGRESS EAST WITH 2-3MB PRESSURE RISES IN ERN NEB/WRN IA DRIVING THE COLD FRONT IN XTRM NWRN MO SE AT 10-20 MPH. MORNING UPPER AIR DEPICTS MODERATELY STEEP LAPSE RATES BETWEEN 700-500MB WITH THE SC/ACCAS IN WCNTRL AND CNTRL GIVING A HINT OF THE POTENTIAL INSTABILITY FOR THIS AFTN. PROFILERS AS WELL AS MORNING UPPER AIR ALSO DEPICTS THAT THE STRONGEST H7-H3 WIND FIELDS WILL NOT BE JUXTAPOSITION ALONG THE FRONT THIS AFTERNOON...REMAINING WELL NORTH INTO NEBRASKA...IOWA AND XTRM NWRN MO LATE THIS AFTERNOON. HAVE GENERALLY FOLLOWED THE LATEST 12Z NAM IN THE EVOLUTION OF THE CONVECTIVE EVENT FOR THIS AFTERNOON AND EARLY TNGT. MODEL SOUNDINGS SUGGEST THAT SBCAPES WILL RISE TO AROUND 3500-4000 J/KG BY LATE THIS AFTERNOON...ALONG AND AHEAD OF THE FRONT WHICH SHOULD MOVE SOUTHEAST TO A UNIONVILLE TO KCI LINE BY 21Z. AS PER MODEL SOUNDINGS...SUFFICIENT HEATING JUST AHEAD OF THE BOUNDARY SHOULD BREAK THE STRONG 800MB CAPPING INVERSION...FIRST ACROSS THE NERN CWA AROUND 20Z...THEN WCNTRL MO BTWN 20-22Z. WIND PROFILES WILL BE GENERALLY UNIDIRECTIONAL AHEAD OF THE BOUNDARY WITH SFC-3KM SHEAR VALUES NR 20KTS WITH SFC-6KM SHEAR AROUND 25-30 KNOTS. THE STG INSTABILITY ALONG WITH MARGINAL SFC-3KM SHEAR WILL LIKELY BE SUFFICIENT FOR A MODEST SQUALL LINE DEVELOPMENT BY 00Z TO 02Z WITH A SE MOVEMENT AROUND 15-25 KNOTS. INITIALLY THE CONVECTION WILL BE SCT TO BKN DURING THE LATE AFTN HOURS. GIVEN THE DRIER AIR UPSTREAM FROM 800 MB THROUGH 500 MB...DCAPE VALUES MAY EXCEED 1000 J/KG...INCREASING THE THREAT OF STRONG STRAIGHT LINE WINDS. UNIDIRECTIONAL WIND PROFILES DO NOT FAVOR TORNADIC DEVELOPMENT. HOWEVER...GIVEN THE STG INSTABILITY...LARGE HAIL IS PSBL. GIVEN THE PROJECTED MOVEMENT OF THE CDFNT...THE LINE OF CONVECTION SHOULD MOVE OUT OF THE CWA BTWN 03-06Z. DB && .AVIATION... /1152 AM CDT THU AUG 28 2008/ FOR THE 18Z TAFS...CONCERN IS THE TIMING AND CONVECTIVE THREATS ALONG A CDFNT MVG THROUGH XTRM NWRN MO. THE FRONT SHOULD MOVE THROUGH KSTJ AROUND 19Z TO 20Z...LIKELY TOO SOON TO DEVELOP ANY CONVECTION ALONG THE BOUNDARY. WILL HOLD A MENTION OF A CB AT THIS TIME FRAME DUE TO PROXIMITY OF CONVECTION LIKELY TO BE TO THE SOUTH. FURTHER SOUTH...AT KCI AND KMKC...THE CONVECTIVE THREAT IS HIGHER AS THE FRONT MOVES THROUGH THESE TERMINALS BETWEEN 21-23Z. THE LATER TIMING WILL ALLOW FOR A MUCH HIGHER THREAT OF CONVECTION AS CONVECTIVE TEMPERATURES ARE REACHED. ONCE CONVECTIVE TEMPERATURE IS REACH NEAR THE BOUNDARY...THE CONVECTION WILL DEVELOP QUICKLY AND BECOME QUITE STRONG...PSBLY CONTAINING HAIL AND STRONG GUSTY WINDS. THE THREAT OF CONVECTION WILL BE LIMITED TO 1 TO 2 HOURS AS THE FRONT MOVES THROUGH THE TERMINALS. WILL FINE TUNE TIMING AS THE AFTN PROGRESSES. WINDS WILL BECOME LIGHT NORTH TO NORTHEAST BEHIND THE FRONT WITH A SMALL CHC OF VFR SHOWERS AFTER MIDNIGHT. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT THU AUG 28 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 330 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT HAS MOVED TO A LINE FROM EAST CENTRAL KANSAS THROUGH NORTHEAST MISSOURI THIS AFTERNOON...THOUGH THE ATMOSPHERE BEHIND THE FRONT STILL REMAINS UNSTABLE...AND SUPPORTIVE FOR SEVERE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS THAT HAVE DEVELOPED ACROSS FAR NORTHWEST MISSOURI WERE SLIGHTLY ELEVATED IN NATURE...THOUGH WERE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. AS THESE STORMS MOVE SOUTH...AND ADDITIONAL STORMS FORM ALONG AND NEAR A ST JOSEPH TO PRINCETON LINE...SEVERE HAIL AND WIND WILL BECOME MORE LIKELY. THIS ACTIVITY WILL AFFECT AREAS NORTH OF THE MISSOURI RIVER THIS AFTERNOON AND EARLY EVENING...WHILE PUSHING SOUTH OF THE MISSOURI RIVER THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE AREA FOR THE REMAINDER OF THIS AFTERNOON AND EVENING. DB/21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 PM CDT THU AUG 28 2008 MOZ001-002-282045- ATCHISON-NODAWAY- 255 PM CDT THU AUG 28 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ATCHISON AND NORTHWESTERN NODAWAY COUNTIES UNTIL 345 PM CDT... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TARKIO...MOVING EAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BURLINGTON JUNCTION BY 315 PM CDT. THE TOWNS OF WESTBORO...ELMO AND CLEARMONT ARE ALSO IN THE PATH OF THIS STORM. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 328 PM CDT THU AUG 28 2008 MOZ002>004-282100- GENTRY-NODAWAY-WORTH- 328 PM CDT THU AUG 28 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN NODAWAY...NORTHWESTERN GENTRY AND SOUTHWESTERN WORTH COUNTIES UNTIL 400 PM CDT... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF HOPKINS TO 5 MILES NORTH OF MARYVILLE TO MARYVILLE...MOVING SOUTHEAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 352 PM CDT THU AUG 28 2008 MOZ001-002-011-282115- ATCHISON-HOLT-NODAWAY- 352 PM CDT THU AUG 28 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN HOLT...SOUTHEASTERN ATCHISON AND SOUTHWESTERN NODAWAY COUNTIES UNTIL 415 PM CDT... AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF CRAIG...OR 14 MILES NORTHWEST OF MOUND CITY...MOVING EAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MOUND CITY BY 405 PM CDT. MAITLAND BY 415 PM CDT. THE TOWNS OF CORNING AND BIGELOW ARE ALSO IN THE PATH OF THIS STORM. DB
The Pleasant Hill radar (KEAX), 146 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
17 thunderstorm wind, 6 hail. Local standard time, as filed.
Large tree limb was reported down and blocking traffic on Maple Road. Tree limbs were also reported down on Merrill Road.
At least two trees were uprooted, and branches up to one and a half feet in diameter were snapped off.
Trees were reported down.
Trees were reported down.
Trees were reported down.
Two trees were reported down on Highway 50 near Elm.
Numerous reports of trees and power lines down.
Numerous trees and power lines were reported down around Warrensburg.
A tree was reported down by thunderstorm winds to 60 mph.
Thunderstorm winds to 60 mph blew down an eight inch diameter tree limb. Many smaller branches were also downed.
Tree limbs up to 14 inches in diameter were reported down. Damage was reported to gutters on a home, with a front porch post blown off. Damage was also reported to the chimney.
Trees were reported blown down.
Trees were reported blown down.
Trees were reported down.
Trees were reported down.
Numerous trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130806, 130755, 130761, 130756, 130757, 130758, 130759, 130762, 130760, 130764, 130765, 130766, 130767, 130768, 130789, 130791, 130793, 130796, 130798, 130799, 130802, 130817, 130805.